Alert archive / Pennsylvania / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Dec 27, 2017, 2:19 PM EST for 14 counties in Pennsylvania. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2017, 2:19 PM EST (19:19 UTC)
- In effect from
- Dec 27, 2017, 7:00 PM EST
- Expired
- Dec 28, 2017, 11:00 AM EST
- In force
- 16 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 18 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WWUS41 KCTP 271919 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 219 PM EST Wed Dec 27 2017 PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-280330- /O.NEW.KCTP.WC.Y.0002.171228T0000Z-171228T1600Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, Trout Run, and Laporte 219 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST THURSDAY... * WHAT...Very cold wind chills expected. Expect wind chills to range from 15 below to 20 below zero tonight. * WHERE...Exposed regions of the higher terrain of central Pennsylvania especially the Laurels and the mountains in Tioga and Sullivan counties. * WHEN...From 7 PM this evening to 11 AM EST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$ Ceru/Grumm/Evanego
2 follow-up statements
423 WWUS41 KCTP 280303 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 1003 PM EST Wed Dec 27 2017 PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-281115- /O.CON.KCTP.WC.Y.0002.000000T0000Z-171228T1600Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, Trout Run, and Laporte 1003 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THURSDAY... * WHAT...expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of central Pennsylvania. * WHEN...Until 11 AM EST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$
074 WWUS41 KCTP 280636 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 136 AM EST Thu Dec 28 2017 PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-281600- /O.CON.KCTP.WC.Y.0002.000000T0000Z-171228T1600Z/ McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- Including the cities of Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, Trout Run, and Laporte 136 AM EST Thu Dec 28 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Minimum wind chills 15 to 20 degrees below zero. * WHERE...Areas to the north and west of the I-99 and Route 220 corridor. * WHEN...Minimum wind chills overnight into the early morning Thursday. * ADDITIONAL DETAILS...The very cold wind chills will cause frostbite to exposed skin in 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Limit time outside. Dress in layers and cover exposed skin. Wear a hat and gloves. $$ MS
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 2:02 PM EST, 17 minutes earlier.
Area forecast discussion, Dec 27, 2:02 PM EST, 17 minutes before
Area Forecast Discussion National Weather Service State College PA 202 PM EST Wed Dec 27 2017 .SYNOPSIS... In the mean a deep cold trough will dominated the weather over much of North America. A cold and dusty kind of pattern. At the surface two massive anticyclones of arctic origin will push across our region. We shall have a prolonged period of unseasonably cold weather with little significant precipitation through 2-4 January 2018. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An area of light snow associated with a fast-moving weak shortwave will bring minor accumulations to the Laurel Mountains early today, with flurries along the southern tier counties. Up over Warren and McKean Counties a winter weather advisory continues through today for lake effect snow. The lake band remains to the north, but winds are expected to shift some this morning allowing snow showers to move back south across the counties before winding down in the afternoon as 1040 mb sfc high pressure edge into the region. Elsewhere through central PA skies are mostly clear, with clouds moving away from the SE by midday. CAA will bring the coldest day of the week with highs 2-4F colder than yesterday (along with winds chills persisting in the single digits below zero NW, and single digits to teens above zero SE). && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... It will again be very cold tonight with wind chill temperatures in the zero to minus 10 range. Across the remainder of the northern tier skies will be mostly cloudy with flurries possible. A dry arctic high builds in tonight into Thursday. Any lingering snow showers over the NW mtns will finally taper off. Lows will bottom out tonight, falling to around zero for the northern and western mountains (colder in sheltered valleys), and single digits in the central mtns and SE. Thursday will be cold and dry, and 1-3 degrees colder than Wed, as well below normal temperatures will persist into 2018. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The long wave pattern supports a continuation of the enduring cold and dry weather through about 4 January. The ECMEF ensemble forecast system (EFS) and the GEFS both suggest the cold will let up in the 4-8 January timeframe. It has been along time since we have had enduring cold with 500 hPa heights and 850 hPa temperatures below normal. The 850 hPa temperatures will remain in the -1 to -3 sigma below normal range probably until about 4 January. Good news is outside of LES and upslope areas we lack a good snow cover. This will keep the minimums from really dipping down at night. Not good if you cross country ski. So despite two massive anticyclones moving through our region in the next 7 days it will difficult for most locations to pop below 0F. The first arctic surge and high pressure move to our east Friday as anticyclone number 2 approaches. This leaves trough over the lakes favoring LES. All EFSs have good LES. The best chance of snow will be overnight Friday into Saturday with the arctic frontal passage and a shortwave. The 1200 UTC NCEP GEFS shows a nice short-wave forecast to produce a nice swath of light snow from Iowa late Friday into Pennsylvania on Saturday. It is our best hope for widespread snow. This system is moisture starved but is our best shot at snow outside LES and upslope areas. It looks very similar to the Christmas Eve-Christmas system that produced light snow mainly in western and central Pennsylvania. Thus a weak clipper is why we have higher POPS and snow amounts centered on Saturday. It is the thing to watch with the jet and storm track suppressed to our south and east. Don't worry, it will shift to our west by the second week of January! LOL. The second surge of arctic air moves in over the weekend. Not surprisingly EC EFS plumes show 31 December through 3 January as a period of single digit lows over most of central PA and around or just below 0F in the northwest. Slightly warmer in the southeast. Based on temperatures and winds, some of our grids imply windchill issues could be a problem from New Years Eve through 2 January, the first day back to school. Going out New Years Eve? Bundle up and be ready to bundle up kids for the first day of school in 2018! Most locations should not top 30F until next week. Good for freezing ponds, rivers, and making snow. The EC EFS show highs above freezing by about 7 January in State College. The storm track is suppressed to our south and east. So an enduring cold and dusty time for us. Bundle up! Current best chance of snow is a weak clipper Saturday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... An area of light snow showers is moving across the Laurel mountains along with remnant snow showers over northern Pennsylvania from lake effect. KBFD and KJST have mentions of light snow today and MVFR cigs have formed at JST and AOO. A low stratocu layer has formed at JST. So there is a possibility of IFR at JST, however the stratocu above it should stifle any formation below. So have kept MVFR which should continue through the afternoon. The remainder of the airfields going clear with diminishing winds. A mid level cloud layer will filter over the area but will not lower any location below VFR. Outlook... Thu...Mainly VFR. Perhaps some snow showers late. Fri...A several hour period of snow or snow showers likely Friday into Friday evening. Sat and Sun...Scattered snow showers and areas of reduced cigs and vsbys, mainly across the Northern and Western Mountains of PA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm NEAR TERM...Ceru/RXR SHORT TERM...RXR LONG TERM...Grumm AVIATION...Ceru/Gartner
Hazardous weather outlook, Dec 27, 1:41 PM EST, 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 141 PM EST Wed Dec 27 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-281845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 141 PM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. Wind Chills will continue to range from the single digits below zero across the Northern and Western Mountains of the state, to between zero and 10 degrees above zero tonight through Thursday morning over the southeast half of the state. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in Pennsylvania, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.